Colorado, 2024

Winter Storm and Winter Weather in Colorado, March 13 to 15, 2024

March 13 to 15, 2024 · NWS BOU · 11 events in 11 counties and zones

A powerful winter storm struck the Front Range of Colorado March 13th and 14th, 2024, producing extremely heavy snowfall, difficult if not impossible travel conditions, and scattered power outages. While precipitation started in the form of snow in the mountains and foothills on March 13, it started as rain across the I-25 Corridor and plains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful winter storm struck the Front Range of Colorado March 13th and 14th, 2024, producing extremely heavy snowfall, difficult if not impossible travel conditions, and scattered power outages. While precipitation started in the form of snow in the mountains and foothills on March 13, it started as rain across the I-25 Corridor and plains. That rain mixed with and changed to a heavy, wet snow across the Denver and Boulder metro areas during the late evening of the 13th. However, areas roughly along and east of a line from Fort Collins to Denver International Airport remained mostly rain or a rain snow mix until the early morning hours of March 14th. Some locations farther east like Greeley, Fort Morgan, and Limon didn’t changeover until late on the 14th. Total precipitation amounts in those areas and farther east across the plains were also much lighter. While there was a slight lull in the storm and snowfall rates on the morning of the 14th, snowfall rates increased again during the afternoon and early evening hours. The snow then tapered off during the late evening and overnight hours, and ended in the early morning of the 15th.

Difficult to impossible travel conditions started in the foothills shortly after the onset of heavy snow on the 13th. I-70 was closed, and dozens of vehicles became stuck and/or were abandoned. A ski bus full of 50 women ran out of food and water after being stuck for 16 hours. The depth of snow became so great that travel became impossible on unplowed roads for even high clearance or four-wheel drive vehicles. Some residents in the foothills were trapped for days in their homes. Also, numerous tree limbs snapped under the weight of snow, leading to scattered power outages. An estimated 113,000 customers were without power at some point during the storm, and that was before trees had even begun to leaf out for the spring! An estimated 800 flights were cancelled at Denver International Airport leading up to the snow, although fortunately the heaviest accumulations and impacts stayed just west of the airport. Widespread school closures occurred on the 14th and 15th from the Denver metro area into the foothills.

Storm total snow accumulations in the feet were observed across the foothills and east facing slopes of the Front Range mountains. Most areas above 6,000 feet westward to the crest of the Front Range (Medicine Bow Range, Rocky Mountain National Park, Indian Peaks and Mosquito Range) saw at least two feet of snow, while most of the foothills from Estes Park southward through Boulder, Gilpin, Clear Creek, and Jefferson Counties received in excess of three feet! A few spots saw from four to as much as five feet between Ward and Blackhawk, and also southeast of Idaho Springs (Beaver Brook neighborhood). The top five storm totals included: 61.5 inches in Aspen Springs, 61 inches, 5.4 miles northwest of Evergreen, 57.0 inches, 1 mile west of Aspen Springs, 54.4 inches near Rollinsville, and 53.7 inches, with 4.7 miles south-southeast of Idaho Springs. Colorado issued emergency disaster declarations for Clear Creek and Gilpin counties, due to the heavy amounts of snow, along with stranded motorists and residents. The main closures along Interstate 70 included: I-70 eastbound near Silver Plume, I-70 westbound in Georgetown, I-70 in both directions near Genesee, I-70 in both directions near Morrison, I-70 eastbound near East Frisco and Silverthorne, I-70 eastbound near Silverthorne and Loveland Pass. Nearly two dozen trucks were stuck along US 285, southwest of Denver, which resulted in its closure as well.

In the Denver metro area and Boulder, accumulations mostly ranged between 10 and 18 inches, with nearly two feet of snow from the southwestern sections of Boulder into the Golden area, extending southward through the far southern Denver suburbs into Douglas county and Castle Rock. There was a sharp gradient of snowfall to the east, with the far northeast sections of Denver - including DIA - receiving only 5 to 10 inches of snow. The official total at DIA was 5.7 inches. Similar amounts were seen farther north toward Firestone, Longmont, and the northeastern side of Fort Collins. At the National Weather Service Office in Boulder, 20.5 inches of snow was observed while only an inch or two of snow accumulated around Greeley, Fort Morgan, and Limon. On March 13th, 0.80 of rainfall was measured at Denver International Airport, which broke the daily record. The 2-day total, for March 13-14th, was 1.46 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 13, 11:00 AM MST, 0 minutes earlier. Its key messages:

  • Travel may become impossible late tonight through Thursday night for locations in/near the Front Range mountains and foothills due to major winter storm. 2 to 4 feet expected in some foothill locations.
  • Difficult to nearly impossible travel conditions may develop in portions of the Boulder - western Denver suburbs - Monument Hill Corridor due to heavy, wet snowfall. A sharp west to east gradient in snowfall is expected, and thus there remains more uncertainty with regards to snow amounts in Fort Collins, Greeley, and I-70 east of Denver including Limon.
  • Scattered power outages are possible in areas of the Front Range that receive the heavier snowfall amounts. This will be a heavy, wet snow.
  • Snow will taper off Thursday night, into Friday morning, with gradual improvement in travel conditions (once the digout begins) Friday.
  • Localized strong downslope winds west of the Front Range including eastern Jackson and eastern Grand Counties.
Area forecast discussion, Mar 13, 11:00 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1200 PM MDT Wed Mar 13 2024

.KEY MESSAGES...

- Travel may become impossible late tonight through Thursday night
  for locations in/near the Front Range mountains and foothills
  due to major winter storm. 2 to 4 feet expected in some foothill
  locations.

- Difficult to nearly impossible travel conditions may develop in
  portions of the Boulder - western Denver suburbs - Monument Hill
  Corridor due to heavy, wet snowfall. A sharp west to east
  gradient in snowfall is expected, and thus there remains more
  uncertainty with regards to snow amounts in Fort Collins,
  Greeley, and I-70 east of Denver including Limon.

- Scattered power outages are possible in areas of the Front Range
  that receive the heavier snowfall amounts. This will be a heavy,
  wet snow.

- Snow will taper off Thursday night, into Friday morning, with
  gradual improvement in travel conditions (once the digout
  begins) Friday.

- Localized strong downslope winds west of the Front Range
  including eastern Jackson and eastern Grand Counties.

&&

.UPDATE...
Issued at 1149 AM MDT Wed Mar 13 2024

Little change to the big picture as model trends continue to build
confidence in the heavy snow event that begins later today. In
particular, there's more aggressiveness about the late afternoon
and evening convection and resulting heavy rain/snow and cooling
temperatures. The convection allowing models typically overdo the
intensity/coverage of the higher QPF amounts and are likely doing
that this evening, but the idea of a round of vigorous showers and
a few storms along with the resulting couple degrees extra cooling
means there's a higher threat of getting heavy snow starting a few
hours earlier this evening. Given the convection, this could vary
some from one location to another. We'll be updating the forecast
to hit this evening harder. It will likely still be mostly rain in
the metro area in the early evening, but we've been saying 8 to 10
for the changeover and that still might be right, but roads could
get slushy real quick when that happens--early evening lower
foothills, mid evening Boulder/Golden or wherever the
thunderstorms are.

We're getting a burst of convection now out ahead of the main area
of convection, so there may be a little mid afternoon break before
the main event.

We're also looking at a trend towards more snow Thursday evening
as isentropic lift increases in southerly flow. This could boost
snowfall on the plains in that time period, and provide several
inches more than previously expected in Denver. But there may also
be a break between the best upslope early Thursday and this
southerly isentropic forcing late Thursday. At some point far
enough west, these could just overlap, but not sure if that will
be true for Boulder/foothills or not.

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM MDT Wed Mar 13 2024

Satellite shows the first lead shortwave pushing across the Front
Range at this time, but slowly. That will continue to creep
east/northeast into Nebraska. Meanwhile, another shortwave is
moving into western Colorado, and this one will slow as it gets
caught up in the main upper level trough closing off and digging
southward into the Desert Southwest. That's the main storm system
that will dig almost straight southward from Northern Idaho this
morning to near Las Vegas by early Thursday morning. While this
track is typically not favorable for a big snowstorm, there are
other ingredients coming together for a significant March heavy
snow event.

First, the lead shortwave currently moving across our area is now
forecast to be weaker, as mentioned in the previous forecast
discussion. This will allow a more easterly component (more
upslope) to develop in its wake, versus a more northerly
component. This disturbance and weak lift has also pre-moistened
the environment, with precipitable water values climbing well
above normal and at nearly 2 standardized anomalies. That band of
higher precipitable water will remain nearly locked in location
through tonight, right across the northeast plains.

Second, the more elongated mid/upper level trough (due to the
weaker lead shortwave) will allow a stronger and deeper
northeasterly upslope flow to develop than what would normally be
realized in such a synoptic pattern. There's reasonable agreement
that we'll see a period of deep 30 knot upslope develop as we move
through the overnight hours and into Thursday morning. It seems
odd given the pattern, but even the EC is showing a similar
scenario unfold.

Third, we're quite unstable with nearly neutral lapse rates
through tonight. In fact, we'll even have 100-200 J/kg of MLCAPE
around this afternoon and early evening for a couple
thunderstorms. Thus, despite the "inordinary" pattern, we'll
likely see the ingredients favorable for sustained upslope and
heavy snowfall.

One question that remains is how cold it will be and thus when
rain changes over to snow. Showers are expected to become more
numerous this afternoon as the second shortwave mentioned earlier
pushes slowly east into our forecast area. Those will then likely
intensify and become more widespread this evening as upslope flow
develops and strengthens. While temperatures will be relatively
mild and mostly rain below 6,000 feet through the day, we do think
the combination of heavier precipitation rates and diabatic
cooling along with upslope and weak cold advection from the north
will be able to switch things over to snow across most of the
Boulder - Denver corridor between 8 and 10 pm this evening. That
said, that's if precipitation rates are high enough, which we do
expect given the instability. It's farther east and northeast
where there's considerably more uncertainty over the plains and
even the northern I-25 Corridor around Fort Collins. Even DIA
could be on the edge of heavier snowfall or slower transition from
rain to snow later this evening and overnight. Thus, we've kept
the Winter Storm Watches in place for the Fort Collins to Greeley
to Limon Corridor. More on this in the Long Term Discussion
below. All other highlights are unchanged at this time and on
course.

Regarding impacts, it would not be wise to attempt to drive in the
foothills or Front Range mountains starting late this afternoon
or evening as heavier precipitation develops. Given the
ingredients, we think 2-3 inch per hour snowfall rates would be
possible at times. Thus, rapid deterioration is expected with the
onset of heavy snow. The same may be said even for the western
Denver suburbs starting around 8-9 pm, or once the changeover
occurs, although peak snowfall rates should be closer to 1-2
inches per hour given less terrain forcing.

What could go wrong in this forecast? Rain/snow changeover being
later. Intensities lower due to less upslope than models suggest,
snow ratios being lower due to heavy, wet snowfall (and I admit
not perfect dendritic growth regime). We did lower snow ratios
from model/NBM guidance for this reason, but still ended up with
impressive amounts! The deeper moisture shifting farther south -
there has been a slight trend over the last 24 hours. Still, our
confidence is high for a major winter storm in/near the Front
Range mountains and foothills starting in the mountains and
foothills mid to late afternoon, and then in the Denver/Boulder
areas sometime this evening. This long duration storm continues
through Thursday before letting up Thursday night...more on that
below.

Finally, we expect locally strong downslope winds on the lee side
(west) of the Front Range. That's due to the relatively strong
easterly component (30-35 knots), and a mean state critical layer.
We're not entirely sure how this unfolds given the rarity of
event, but some potential for strong east winds making their way
down to Fraser and Grand Lake. We've adjusted the forecast winds
in those areas to account for this potential of gusts to 40-60
mph.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 AM MDT Wed Mar 13 2024

On Thursday the closed upper low will be centered near southern
NV at 12z, with deep and moist northeast upslope flow from the
surface to around 500 mb. The models show a period of light mid-
upper level QG ascent through the day. The ECMWF/GFS shows a
persistent northeasterly upslope flow of 25-30 kts through 00z
Friday, as the closed low remains nearly stationary. Moist
adiabatic lapse rates will prevail Thursday, with the best
instability from the surface to 700 mb. The upslope appears get
disrupted aoa 700 mb as a short wave trough passes out of Montana
into the Upper Midwest Thursday evening. However below 700 mb, a
weaker northeasterly upslope component will continue along the
Front Range. Overall the snow then intensity of snowfall is
expected to decrease Thursday night into Friday morning.

Looking at the QPF/snow amounts, the models continue to hammer areas
in and near Front Range Mountains, Foothills and Palmer Divide
Thursday into Thursday night. The models still generate storm
totals in excess of 40 inches in some areas. Overall the higher
qpf amounts across northeast Colorado have been trending more
the west and south, so the qpf is a little lower over the
northeast plains. There is still questions as well regarding how
much snow will occur in zones 38 and 43 where some decent
northeast (downslope) winds off the Cheyenne Ridge are expected.
For zones 45 and 46, confidence in the warning for these zones is
higher vs zones 38 and 43. Strong winds over the Palmer Divide in
particular may be flirting with borderline blizzard criteria at
times on Thursday.

It unusual to see an amplified mountain wave and mean state
critical layer setup with downslope winds from east to west over
the mountains, but that appears to be the case. Gusty northeast
winds in the 50-60 mph range will likely occur on the exposed west
facing slopes of the the Continental Divide through midday
Thursday, then the wave should start to weaken in the afternoon.

By Friday, the closed low will still be over the Desert Southwest,
with a deformation axis at 500 mb oriented from southeast to
northwest across CO.  Northeast CO will remain under the dry and
subsident side of the deformation zone parked over CO. The closed
low is progged to remain parked in that region over the weekend
as an omega ridge builds into British Columbia on Saturday. As it
does, northern CO will be under an increasing northerly flow as an
upper level jet passes across the Northern Plains and into the
upper Midwest. This energy will be rotating around a long wave
trough over the Great Lakes region. There may be some light snow
showers in the mountains over the weekend but the plains should
remain dry with just a gradual warming trend expected. By early
next week, a mean ridge will be over the West. The closed low
over the Desert Southwest finally weakens and washes out across CO
by midweek. High temperatures will finally make it back into the
mid 50s on Monday and into the 60s for Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1149 AM MDT Wed Mar 13 2024

Updated for lower ceilings this afternoon. ILS approaches to KDEN
will be needed with areas of MVFR ceilings and scattered rain
showers this afternoon. More widespread rain will develop 22z-02z
with isolated thunderstorms, then rain will change to snow by 04z.
Areas of IFR are expected after 00z, with widespread IFR/LIFR in
moderate to heavy snow after 04z.

Snow will continue at the Denver terminals into Thursday night.
Current storm total snow forecasts are 8-12 inches at KDEN, and
12-20 inches at KAPA/KBJC.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Thursday for COZ031.

Winter Storm Warning until 6 AM MDT Friday for COZ033>037.

Winter Storm Watch from late tonight through late Thursday night
for COZ038-043-045-046.

Winter Storm Warning from 9 PM this evening to 6 AM MDT Friday
for COZ039>041.

&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Mar 13, 10:25 AM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1125 AM MDT Wed Mar 13 2024

COZ030>051-141730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1125 AM MDT Wed Mar 13 2024

...MAJOR WINTER STORM BEGINNING THIS AFTERNOON IN THE MOUNTAINS
AND FOOTHILLS AND THIS EVENING IN THE DENVER METRO AREA...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Heavy snow will develop over the mountains and in the Front Range
foothills this afternoon. Showers and thunderstorms will spread
off the mountains onto the nearby plains in the late afternoon
hours. Initially, the snow level will be between 6 and 7 thousand
feet. Road conditions will deteriorate quickly in the Front Range
mountains and foothills in the mid to late afternoon hours. Lower
elevations will start with rain, but the snow level will lower to
5000 feet by mid evening. In Denver, Douglas county, and in areas
near the foothills, rain will change to heavy snow over a few
hours during the evening, with roads becoming slushy due to heavy
snowfall rates of up to 3 inches per hour. Overnight a steady
moderate to heavy snow is expected in and near the foothills, with
rain changing to light snow in area further east.

Plan on difficult to impossible travel after late afternoon in
the Front Range mountains and foothills, and after mid evening
along the I-25 Corridor. After these times, only travel in and
emergency, and be sure to take along a winter survival kit in case
you become stranded.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The winter storm will impact the region through Thursday night,
then a gradual improvement is expected on Friday. This storm will
bring very heavy snowfall to to the Front Range mountains and
foothills with anywhere from 18 inches to as much as 4 feet of
snow expected. Travel will likely be impossible on side roads and
very difficult on main highways in the Front Range mountains and
foothills.

Heavy snow will impact the Denver metro, Palmer Divide, and the
rest of the I-25 corridor Thursday into Thursday night. One to two
feet of snow is likely over the Palmer Divide, and 8 to 20 inches
possible around metro Denver. The snow will taper off early Friday.

On the plains, steady snow is expected Thursday into Thursday
evening. While it will mostly be light, a period of heavier snow
is possible from the afternoon into the evening. East of Fort
Morgan and Limon, total accumulations of 1 to 3 inches are
expected, with a strong gradient into heavier amounts going west
towards the I-25 corridor.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports will be appreciated.

Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 13, 11:00 AM MST to March 15, 3:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 53 inches, 4 miles east-northeast of Nederland, 46 inches at Eldora Ski Area, and 40 inches near Pennock Pass.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 13, 11:00 AM MST to March 14, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 40.5 inches at St Mary's Glacier, 36 inches near Silverthorne, 28 inches at Breckenridge, and 25.0 inches in Frisco.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 13, 11:00 AM MST to March 14, 5:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Some storm totals included: 53.0 inches, 4 miles east-northeast of Nederland; 46.0 inches at Eldora Ski Area, 45.9 inches, 4.6 miles northeast of Ward; 45.5 inches, 3 miles west of Jamestown; 41.1 inches near Estes Park, and 36.9 inches near Glen Haven.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 13, 11:00 AM MST to March 14, 6:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 61.5 inches in Aspen Springs, 61.0 inches, 5.4 miles northwest of Evergreen; 54.4 inches near Rollinsville, 53.7 inches, 4.7 miles south-southeast of Idaho Springs; 50.7 inches, 4 miles south-southeast of Pinecliffe, 45.7 inches near Genesee, and 45.0 inches near Aspen Park.

Winter Storm, C & Se Park County

When
March 13, 11:00 AM MST to March 14, 6:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Storm totals included: 36.5 inches near Guffey, 27.0 inches at Highland Park, with 20.0 inches near Antero Junction and Fairplay.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 13, 8:00 PM MST to March 14, 6:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Official NWS Observations
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 26.0 inches near Lakewood, 23.0 inches near Louisville, 22.0 inches near Lafayette, 21.3 inches near Superior, 21.0 inches near Arvada, Broomfield and Lakewood; and 20.5 inches at the National Weather Service in Boulder.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 13, 8:00 PM MST to March 14, 6:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Official NWS Observations
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 16.1 inches, 5 miles south-southeast of Denver, 15.8 inches near Cherry Hills Village; 11.0 inches, 4 miles east of Denver, 10.0 inches at Denver Botanical Gardens, with 5.7 inches at Denver International Airport.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 13, 8:00 PM MST to March 14, 6:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 33.2 inches near Kassler, 30.0 inches near Roxborough Park, 28.3 inches near Castle Pines, 28.0 inches, 3.5 miles south-southeast of Sedalia; 25.7 inches near Castle Rock, 24.5 inches near Lone Tree, 24.2 inches near Highlands Ranch and 22.3 inches near Parker.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
March 13, 8:00 PM MST to March 14, 5:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals ranged from 5 to 12 inches in and around Fort Collins and Loveland.

Winter Weather, C & S Weld County

When
March 13, 8:00 PM MST to March 14, 5:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals generally ranged from 2 to 5 inches, except 6 to 10.5 inches around Erie and Frederick.

Winter Weather, C & E Adams & Arapahoe Counties

When
March 13, 8:00 PM MST to March 14, 5:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals up to 5 inches were observed around Bennett and Byers.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156368, 1156369, 1156370, 1156371, 1156372, 1156373, 1156374, 1156375, 1156376, 1156377, 1156378.